Drugs That Cause Hypercalcemia

Excess calcium levels can be life-threatening if they become severely elevated (>14 mg/dL), causing symptoms such as polyuria and polydipsia due to nephrogenic diabetes insipidus, nephrolithiasis, bone pain, nausea, vomiting, anorexia, confusion, rare cardiac arrhythmias, and coma. Calcium homeostasis in the body is dependent upon parathyroid hormone (PTH), vitamin D, calcitonin (to a lesser extent), and target organs including the kidneys, gut, and bone. Hypercalcemia is often diagnosed by chance due to elevated levels on a blood test. The most common medical causes of hypercalcemia are primary hyperparathyroidism and malignancies, but I will discuss the 5 most common drugs that cause hypercalcemia.

Calcium-containing Antacids and Supplements

Excess calcium carbonate ingested through antacids can lead to a condition known as milk-alkali syndrome, which consists of hypercalcemia, metabolic alkalosis, and acute kidney injury. This syndrome is one of the top causes of hypercalcemia behind hyperparathyroidism and malignancy. Calcium citrate is another commonly used calcium supplement that can contribute to hypercalcemia. Taking a good medication history to find out a patient’s actual calcium intake can help identify the overuse of calcium supplements, especially when patients are self-medicating with Tums on top of a daily calcium supplement.

Thiazide Diuretics

As one of the most drugs that cause hypercalcemia, thiazide diuretics will typically only result in mild hypercalcemia when used without other agents that contribute to elevated calcium levels. Calcium absorption from the luminal membrane is increased to allow for the exchange of sodium, leading to increased blood calcium and decreased urinary calcium. This effect can be beneficial in some situations, such as reducing kidney stones, but it is one drug class to be aware of in a patient experiencing hypercalcemia.

Vitamin D

Toxic levels of vitamin D, potentially from an overdose of OTC vitamin D, can lead to hypercalcemia. With severely high levels of vitamin D, macrophages cause increased extra-renal conversion of 25-hydroxyvitamin D3 to calcitriol, which can lead to granulomas as well as suppress PTH levels. This then leads to elevated levels of 1,25-dihydroxyvitamin D3. This hypercalcemia typically responds to a short course of glucocorticoids.

Lithium

Another drug that can cause hypercalcemia is lithium. Lithium usage increases the set point of PTH, which requires higher serum calcium levels to switch off PTH secretion. Patients who are taking lithium should have their calcium levels monitored. One other drug interaction to be aware of is the ability of thiazide diuretics to also increase lithium serum levels, compounding the likelihood of hypercalcemia.

Vitamin A

The final drug I will discuss that can cause hypercalcemia is vitamin A. Remember that vitamin A derivatives are used in the treatment of acne. It is thought that high vitamin A levels may have an osteolytic effect on bones, but the mechanism is not very well understood. Patients with chronic renal failure are at a higher risk for hypercalcemia secondary to hypervitaminosis A.

Those are typically the main drugs that cause hypercalcemia in patients, especially in those who have decreased kidney function. Have you seen symptomatic cases of hypercalcemia from any of these medications in your practice?

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

This article was written by Lincoln Haiby, PharmD Candidate in collaboration with Eric Christianson, PharmD, BCPS, BCGP

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

References: 

Carroll MF, Schade DS. A practical approach to hypercalcemia. Am Fam Physician. 2003 May 1;67(9):1959-66. Accessed July 21, 2021.

Medarov BI. Milk-alkali syndrome. Mayo Clin Proc. 2009;84(3):261-267. Accessed July 21, 2021.Hammoud D, et al. Hypercalcaemia secondary to hypervitaminosis A in a patient with chronic renal failure. West Indian Med J. 2014;63(1):105-108. Accessed July 21, 2021.

Written By Eric Christianson

August 4, 2021

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories